Michigan, 2005

Lake-Effect Snow in Michigan, December 5 to 7, 2005

December 5 to 7, 2005 · NWS GRR · 4 events in 4 counties and zones

Heavy lake effect snow developed over far southwest and west central lower Michigan with heaviest snow accumulations occurring over southern Allegan and northern Van Buren counties where ten inches of snow was reported. Six to eight inches of snow fell across portions of Ottawa and Kent counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Heavy lake effect snow developed over far southwest and west central lower Michigan with heaviest snow accumulations occurring over southern Allegan and northern Van Buren counties where ten inches of snow was reported. Six to eight inches of snow fell across portions of Ottawa and Kent counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 5, 4:15 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 5, 4:15 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 PM EST MON DEC 5 2005

.SHORT TERM...
HAVE OPTED TO ISSUE A LAKE EFFECT SNOW WARNING FOR OTTAWA...KENT...
ALLEGAN...BARRY AND VAN BUREN COUNTIES TONIGHT AND TUESDAY. LAKE
EFFECT SNOW ADVISORIES FOR MUSKEGON AND KALAMAZOO COUNTIES. LAKE
EFFECT IS OBVIOUSLY THE MAIN CONCERN IN THE SHORT TERM PORTION OF
THE FORECAST...WITH WHERE TO PLACE HEADLINES AND SNOW AMOUNTS THE
MAIN ISSUE. USED THE BETTER RESOLUTION OF THE ETA FOR
GUIDANCE...ALTHOUGH THE GFS IS CLOSE WITH THE MAIN FEATURES.
RESOLUTION OF THE ETA THOUGH PICKS UP ON MESOSCALE FEATURES BETTER.

TONIGHT...LAKE EFFECT SETUP APPEARS FAVORABLE FOR HEAVY LAKE EFFECT
SNOW...BUT IT WILL NOT BE A SLAM DUNK. FETCH AND DEPTH/MAGNITUDE OF
THE RH ARE THE FACTORS THAT ARE A BIT IN QUESTION. DELTA T/S IN THE
MIDDLE 20S MAKE INSTABILITY A NON ISSUE AS IT DOES NOT GET MUCH
HIGHER. RH IS PROBABLY THE MOST IMPORTANT FACTOR WHEN IT COMES TO
LAKE EFFECT SNOW AND THE 1000-700MB RH VALUES ARE NOT IDEAL. RH
LAYER VALUES ARE ON THE ORDER OF 70-80 PCT WHICH IS GOOD BUT NOT
GREAT. WESTERLY FLOW WILL PROVIDE THE I-96 CORRIDOR WITH THE BEST
UPSTREAM FETCH. THEREFORE...THE WARNING HAS BEEN PLACED DOWNWIND OF
THE BEST FETCH. FEEL THE HIGHEST TOTALS TONIGHT WILL RUN FROM GRAND
HAVEN TO GRAND RAPIDS TO ALLEGAN TO SOUTH HAVEN. 3-5 WILL BE
POSSIBLE IN THIS AREA WITH LOCALLY HIGHER AMOUNTS. 2-3 INCHES WILL
BE POSSIBLE IN THE NORTHERN LAKESHORE LOCATIONS FROM HART TO
LUDINGTON TO BALDWIN. FEEL DEPTH OF THE LAKE CLOUDS WILL INCREASE TO
AROUND 10000 FT OVERNIGHT...WHICH IS WHEN THE BEST LAKE SNOWS SHOULD
BE ONGOING. FEEL LAKE EFFECT WILL INCREASE EXPONENTIALLY THROUGH THE
EVENING AS WE LOSE THE AFFECTS OF THE SUN. IN ADDITION...MOISTURE
VIA AN UPSTREAM SHORTWAVE ALONG WITH SOME LIFT GLANCING THE AREA
WILL ALSO AID LAKE EFFECT. KALAMAZOO COUNTY WILL BE A HYBRID
REALLY...WITH THE NORTHWEST CORNER OF THE COUNTY GETTING INTO SOME
GOOD SNOW TONIGHT...BUT THE BULK OF THE COUNTY DOES NOT GET INTO THE
GOOD SNOW UNTIL TOMORROW. SO WILL HAVE SOME BROAD RANGES TO THE SNOW
FORECASTS THERE TONIGHT AND TOMORROW. AGAIN...NORTHWEST PORTIONS OF
THAT COUNTY NEAR ALAMO AND COOPER CENTER HAVE THE HIGHEST THREAT.

ON TUESDAY...LAKE SNOWS WILL CONTINUE...WITH LOCATIONS FROM GRAND
HAVEN TO JENISON TO ALLEGAN MOST UNDER THE THREAT FOR HEAVY SNOW.
WINDS WILL BEGIN TO VEER MORE TO THE NORTHWEST LATE WHICH WILL START
TO TAPER THE SNOW FOR KENT AND BARRY COUNTIES. FEEL ANOTHER 3 TO 5
INCHES OF SNOW IS POSSIBLE THOUGH IN THE WARNING AREA. BETTER SNOW
BAND WILL LIKELY PUSH INTO KALAMAZOO COUNTY IN THIS TIME FRAME. BEST
DYNAMICS COME TOGETHER FOR LAKE EFFECT DURING THE MORNING HOURS WITH
SOME LIFT...DEEPER MOISTURE STILL IN THE AREA. WILL FEATURE 2 TO 4
OR 2 TO 5 TOMORROW IN THE ADVISORY COUNTIES.

TUESDAY NIGHT...THE FLOW BECOMES MORE NORTHWEST AND BETTER LAKE
EFFECT WILL MIGRATE TOWARD THE LAKE. FETCH WILL BEGIN TO INCREASE IN
LENGTH IN THIS TIME FRAME...SO ACCUMULATIONS STILL LIKELY ESPECIALLY
IN OTTAWA...ALLEGAN AND VAN BUREN COUNTIES.

WEDNESDAY...A VERY LONG FETCH WILL BE IN PLACE AS THE FLOW GOES
NORTH-NORTHWEST. A LAKE SUPERIOR CONNECTION WILL BE IN PLACE FOR
LOCATIONS SOUTH OF MUSKEGON ON THE COAST. STILL FEEL SOLID LAKE
EFFECT WILL BE ONGOING IN THESE LOCATIONS. BY WEDNESDAY EVENING SOME
TOTALS FROM THIS EVENT WILL BE IN EXCESS OF A FOOT IN PORTIONS OF
OTTAWA...ALLEGAN AND VAN BUREN COUNTIES.

LAKE EFFECT SHOULD TAPER OFF SOME INTO WEDNESDAY NIGHT AS THE FLOW
STARTS TO BECOME MORE ANTICYCLONIC. IT WILL NOT END THOUGH AS DELTA
T/S REMAIN A FORMIDABLE 20 DEGREES C.

.LONG TERM...
THE LONG TERM PORTION OF THE FORECAST BEGINS ON THU MORNING WITH AN
UPPER SYSTEM MOVING EAST OUT OF THE CENTRAL PLAINS STATES. AS THIS
SYSTEM MOVES EAST...IT IS EXPECTED TO SUPPORT AN INTENSIFYING SFC
SYSTEM OVER THE SERN PORTION OF THE COUNTRY. THE DEVELOPING SYSTEM
IS EXPECTED TO REMAIN JUST SOUTH AND EAST OF THE CWFA...KEEPING COLD
AIR IN PLACE OVER THE AREA. LAKE EFFECT MAY DIMINISH FOR A SHORT
TIME AS WINDS ADJUST AND BECOME NON-WESTERLY OVER THE AREA ON THU
WITH THE SYSTEM TO THE SE. THIS WINDOW WILL BE SMALL...AND SNOW
SHOWERS WILL CONTINUE TO BE POSSIBLE.

THE UPPER SYSTEM IS EXPECTED TO PULL ENE BY FRI...AND PULL THE LOBE
OF COLD AIR ALOFT ENE AWAY FROM THE AREA ALSO. WRLY FLOW INBETWEEN
LOW PRESSURE AT THE SFC OVER CANADA AND HIGH PRESSURE WELL SOUTH OF
THE STATE IS EXPECTED TO ADVECT WARMER AIR ALOFT OVER THE AREA
BEGINNING ON FRI. LAKE EFFECT SHOULD END BY FRI MORNING...LEAVING
DRY WX IN PLACE FOR A TIME. WITH THE NRN STREAM JET RETREATING
NORTH...THE COLD ARCTIC AIR IS EXPECTED TO REMAIN JUST NORTH OF THE
CWFA. WEAK WAVES WILL TRY TO MOVE INTO THE AREA...BUT THE MAJORITY
OF THE PCPN WILL REMAIN NORTH.

THE NEXT MAJOR SYSTEM TO AFFECT THE AREA WILL BE A SYSTEM THAT
BEGINS TO MOVE INTO THE REGION ON SAT. A SYSTEM THAT DROPS DOWN FROM
THE NW WILL BE ASSOCIATED WITH A FAIRLY POTENT UPPER WAVE. WAA ON
SAT AHEAD OF THE SYSTEM WILL BRING A POTENTIAL FOR SOME LIGHT SNOW.
THIS WILL CONTINUE SAT NIGHT BEFORE THE WARM FRONT MOVES NORTH OF
THE AREA. H850 TEMPS ALOFT ARE EXPECTED TO WARM A TAD ABOVE FREEZING
AHEAD OF THE SYSTEM. THE TEMPS ALOFT ARE NOT EXPECTED TO BE MUCH
ABOVE FREEZING...AND COMBINED WITH COLD LOW LEVELS...ANY PCPN SHOULD
BE LIGHT SNOW WITH MAYBE SOME SLEET AT WORST. A TEMPORARY BREAK IN
THE PCPN IS POSSIBLE SUN WHILE WE ARE IN THE WARM SECTOR. THE FRONT
WILL THEN COME THROUGH SUN NIGHT/EARLY MON MORNING BRINING COOLER
AIR BACK INTO THE CWFA.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY FROM
ST. JOSEPH TO MANISTEE TONIGHT THROUGH TUESDAY NIGHT.

LAKE EFFECT SNOW WARNING FOR OTTAWA...KENT...ALLEGAN...
BARRY...VAN BUREN COUNTIES TONIGHT AND TUESDAY.

LAKE EFFECT SNOW ADVISORY FOR MUSKEGON AND KALAMAZOO COUNTIES
TONIGHT AND TUESDAY.

&&

DUKE
Hazardous weather outlook, Dec 5, 6:10 AM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
610 AM EST MON DEC 5 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-061030-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
610 AM EST MON DEC 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED LAKE EFFECT SNOW SHOWERS WILL BE RELATIVELY LIGHT TODAY...
BUT LOCAL ACCUMULATIONS OF AN INCH OR TWO MAY STILL OCCUR.

SNOW SHOWERS ARE EXPECTED TO INCREASE IN INTENSITY THIS EVENING AS
AN UPPER LEVEL DISTURBANCE APPROACHES THE REGION. THE SNOW COULD
BECOME HEAVY AT TIMES WITH SEVERAL INCHES POSSIBLE WHERE THE HEAVIER
SNOW BANDS PERSIST. WITH A WEST WIND DIRECTION...THE HEAVIEST SNOW
IS EXPECTED ACROSS MUSKEGON... OTTAWA... KENT...ALLEGAN... BARRY...
VAN BUREN AND KALAMAZOO COUNTIES. THIS COULD ALSO BE DESCRIBED AS
THE AREA BOUNDED BY INTERSTATES 96...94 AND 69.

3 TO 6 FOOT WAVES ON LAKE MICHIGAN TODAY AND TONIGHT WILL POSE A
THREAT TO SMALL CRAFT AND ANYONE VENTURING OUT ON PIERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SIGNIFICANT LAKE EFFECT SNOWS WILL REMAIN POSSIBLE TUESDAY AND
WEDNESDAY WITH SEVERAL ADDITIONAL INCHES POSSIBLE. THE WIND
DIRECTION WILL BE PREDOMINATELY WEST ON TUESDAY... WHICH SHOULD
RESULT IN THE HEAVIEST SNOW BANDS CONTINUING ACROSS THE ABOVE
MENTIONED COUNTIES. ON WEDNESDAY... THE WIND DIRECTION IS EXPECTED
TO SHIFT TO THE NORTHWEST AND AS A RESULT THE HEAVIEST BANDS SHOULD
SHIFT AND BECOME ORIENTED PRIMARILY WEST AND SOUTHWEST OF GRAND
RAPIDS.

THE LAKE EFFECT SHOULD DIMINISH TOWARD THE END OF THE WEEK. LARGE
WAVES WILL BE COMMON ON LAKE MICHIGAN EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE
ALWAYS APPRECIATED. USE THE WEATHER SPOTTER REPORT FORM ON OUR WEB
PAGE AT WWW.WEATHER.GOV/GRR.

MEADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Ottawa

When
December 5, 6:00 PM EST to December 7, 12:00 PM EST
Where
Ottawa forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Lake-Effect Snow, Kent

When
December 5, 6:00 PM EST to December 7, 12:00 PM EST
Where
Kent forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Lake-Effect Snow, Allegan

When
December 5, 6:00 PM EST to December 7, 12:00 PM EST
Where
Allegan forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Lake-Effect Snow, Van Buren

When
December 5, 6:00 PM EST to December 7, 12:00 PM EST
Where
Van Buren forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488631, 5488632, 5488633, 5488634.